Reproductive endocrine disorders characterized by menstrual disorders, polycystic ovaries, and hyperandrogenism seem to be common among women treated with sodium valproate for epilepsy.
To describe the development of valproate-related reproductive endocrine disorders in women with epilepsy.
Three patients developed a reproductive endocrine disorder during treatment with valproate. It was characterized by hyperandrogenism and polycystic ovaries in all cases, and it was associated with weight gain and menstrual disorders in 2 of the 3 women.
Replacing valproate with lamotrigine resulted in a decrease in serum testosterone concentrations in all 3 women. The polycystic changes disappeared from the ovaries in 2 of the women after valproate therapy was discontinued, and the 2 women who had gained weight and developed amenorrhea while being treated with valproate lost weight and resumed menstruating after the change in medication.
The 3 cases presented here illustrate the development of reproductive endocrine disorders after the initiation of valproate therapy in women with epilepsy. The disorders were characterized by hyperandrogenism and polycystic ovaries in all cases, and were associated with weight gain and menstrual disorders in 2 of the 3 women. An evaluation of ovarian structure and function should be considered in women of reproductive age being treated with valproate for epilepsy, especially if they develop menstrual cycle disturbances during treatment.